FDA Warns of Serious Skin Burns From Topical Pain Relievers

By ABC News

Sep 13, 2012 9:27pm

ABC News’ Susan Kreimer reports:

Some consumers have contracted serious skin burns after applying certain over-the-counter topical pain relievers to ease mild muscle and joint aches, the U.S. Food and Drug Administration warned today.

While such injuries are rare, consumer complaints to the FDA have spanned the spectrum from mild to severe chemical burns from the use of brand-name products such as those identified by the FDA as Bengay, Capzasin, Flexall, Icy Hot and Mentholatum.

These topical pain relievers include creams, lotions, ointments and patches. In many instances, the burns surfaced after only one application, and severe burning or blistering ensued within 24 hours, according to FDA Consumer Health Information. Some people were hospitalized because of serious complications.

It is common for the FDA to issue safety warnings to alert consumers and health professionals, so they can make informed decisions about product usage.

“The FDA plays an important role in ensuring products are safe and effective throughout their life cycle, and we continuously monitor for any adverse events,” spokeswoman Stephanie Yao said.

Relying on a variety of sources, the agency will research a concern as far back as necessary. It depends on the FDA Adverse Event Reporting System, other databases and medical literature.

There were 43 cases reported – from 1969 to 2011 – to the FDA of burns linked to over-the-counter topical muscle and joint pain relievers containing the active ingredients menthol, methyl salicylate and capsaicin. FDA scientists uncovered these cases during safety surveillance. The agency noted that they represent only a small fraction of  total consumer usage of these products.

“I can’t speculate as to whether this will result in changes to the label,” Yao said, while explaining that the FDA regulates over-the-counter products through drug monographs.

These over-the-counter monographs are like “a recipe book, covering acceptable ingredients, doses, formulations and labeling,” she said. Monographs are continually updated, and products conforming to a monograph may be marketed without further FDA clearance.

A majority of more severe burns stemmed from over-the-counter topical pain relievers with a combination of menthol and methyl salicylate. Most of these cases involved pain products containing higher concentrations of these ingredients (greater than 3 percent menthol or 10 percent methyl salicylate). There were few cases reported using a capsaicin-containing product.

“An FDA warning prompts consumers to ask questions before purchasing or using a product,” said Tanya Uritsky, a clinical pharmacy specialist in pain management and palliative care at the Hospital of the University of Pennsylvania in Philadelphia.

Meanwhile, she added, “physicians are made aware of these risks and can then assess the risks and potential benefits of therapy before making a recommendation for patients to use it. Pharmacists are on point to educate and counsel patients in the consumer setting, especially since these products are available over the counter.”

Anyone who has ever rubbed a cream, gel or other product on the skin to relieve a sore muscle or joint probably can relate to experiencing a warm or cool sensation. But in some cases, instead of relief, the result is burning pain or blistering, which requires immediate medical attention.

Predicting who will experience a severe reaction isn’t possible, but there are ways to reduce the chance of injury, Uritsky said. For example, apply these products only onto intact skin and don’t cover the area with a bandage or heating pad. If you feel pain after application, observe your skin closely for signs of blistering or burning.

All medications, whether available over the counter or by prescription, have the potential to inflict injury, said Dr. Lynn R. Webster, president-elect of the American Academy of Pain Medicine and a Salt Lake City-based practitioner who specializes in treating pain and addictions.

“There are no exceptions,” he said. ”Fortunately, the harm is not common but does exist. Personal vigilance is always advised.”

Kim Menard, 31, thought little, if any, harm could come from an over-the-counter product she had turned to for relief during past episodes of pain. This time, after a weekend of extended travel and too much exercise a year or two ago, her reaction to the medicine was different.

“My back was very knotted up,” she recalled. “My husband put a topical pain reliever that I’d used before on my back. Unfortunately, soon after, I felt like it was burning, not just warming muscles up. Having used this type of product before, I knew it wasn’t normal. The icy feeling is usually followed by soothing warmth.”

Instead, “this felt like instant sunburn,” said Menard, who works in public relations in Philadelphia. “We looked at the package and realized the topical pain reliever was expired,” probably by about six months.

The couple called their physician’s office and spoke with a nurse, who recommended cleaning off the painkiller and applying a calming oatmeal-based lotion for a few days. She remembered how “the burning dissipated significantly within the first two days, and the rash was gone four to five days later.”

Menard learned a valuable lesson: Check the expiration date and try a product on a small spot of skin for a reaction before dabbing on a larger surface.

“Allergies and sensitivities can change,” she said, “so it never hurts to retest.”

FDA’s advice to consumers using over-the-counter topical muscle and joint pain relievers:

  • Don’t use these products on damaged or irritated skin.
  • Don’t put bandages on the area where you’ve applied a topical muscle and joint pain reliever.
  • Don’t use heating pads, hot water bottles or lamps on that part of the skin. Doing so increases the risk of serious burns.
  • Keep these products away from your eyes and mucous membranes (such as the skin inside your nose, mouth or genitals).
  • Check for signs of blistering or burning after applying these products.
  • Stop using the product and seek medical attention if you experience this kind of adverse reaction.
  • Talk to a medical professional before using a product if you have concerns.
  • Report unexpected side effects to the FDA MedWatch program.

Dr. Heather Hawthorne of the ABC News Medical Unit contributed to this report.

SHOWS:
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus